Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Computation of modified Bessel functions and their ratios

Author: D. E. Amos
Journal: Math. Comp. 28 (1974), 239-251
MSC: Primary 33A40; Secondary 65D20
MathSciNet review: 0333287
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An efficient algorithm for calculating ratios $ {r_v}(x) = {I_{v + 1}}(x)/{I_v}(x),v \geqq 0,x \geqq 0$, is presented. This algorithm in conjunction with the recursion relation for $ {r_v}(x)$ gives an alternative to other recursive methods for $ {I_v}(x)$ when approximations for low-order Bessel functions are available. Sharp bounds on $ {r_v}(x)$ and $ {I_v}(x)$ are also established in addition to some monotonicity properties of $ {r_v}(x)$ and $ r'_{v}(x)$.

References [Enhancements On Off] (What's this?)

  • [1] M. Abramowitz & I. A. Stegun (Editors), Handbook of Mathematical Functions, With Formulas, Graphs and Mathematical Tables, Nat. Bur. Standards Appl. Math. Ser., 55, Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1964. MR 29 #4914. MR 0167642 (29:4914)
  • [2] D. E. Amos, "Bounds on iterated coerror functions and their ratios," Math. Comp., v. 27, 1973, pp. 413-427. MR 0331723 (48:10055)
  • [3] D. E. Amos, Evaluation of Some Cumulative Distribution Functions by Numerical Quadrature, Symposium Proceedings, Sixth Annual Symposium of Interface: Computer Science and Statistics, University of California, Berkeley, October 16-17, 1972.
  • [4] C. W. Clenshaw, Chebyshev Series for Mathematical Functions, National Physical Laboratory Mathematical Tables, vol. 5, Department of Scientific and Industrial Research, Her Majesty's Stationery Office, London, 1962. MR 26 #362. MR 0142793 (26:362)
  • [5] C. W. Clenshaw & S. M. Picken, Chebyshev Series for Bessel Functions of Fractional Order, National Physical Laboratory Mathematical Tables, vol. 8, Her Majesty's Stationery Office, London, 1966. MR 34 #2948. MR 0203095 (34:2948)
  • [6] W. Gautschi, "Computational aspects of three-term recurrence relations," SIAM Rev., v. 9, 1967, pp. 24-82. MR 35 #3927. MR 0213062 (35:3927)
  • [7] Y. L. Luke, On Generating Bessel Functions by Use of the Backward Recurrence Formula, Aerospace Research Laboratories Report ARL 72-0030, Wright-Patterson Air Force Base, Ohio. MR 0326022 (48:4368)
  • [8] Y. L. Luke, "Inequalities for generalized hypergeometric functions," J. Approximation Theory, v. 5, 1972, pp. 41-65. MR 0350082 (50:2575)
  • [9] Y. L. Luke, The Special Functions and Their Approximations. Vol. II, Math. in Sci. and Engineering, vol. 53, Academic Press, New York, 1969. MR 40 #2909. MR 0249668 (40:2909)
  • [10] F. W. J. Olver, "Numerical solution of second order linear difference equations," J. Res. Nat. Bur. Standards Sect. B, v. 71B, 1967, pp. 111-129. MR 36 #4841. MR 0221789 (36:4841)
  • [11] F. W. J. Olver, Tables for Bessel Functions of Moderate or Large Orders, National Physical Laboratory Mathematical Tables, vol. 6, Department of Scientific and Industrial Research, Her Majesty's Stationery Office, London, 1962. MR 26 #5190. MR 0147676 (26:5190)
  • [12] F. W. J. Olver, "The asymptotic expansion of Bessel functions of large order," Philos. Trans. Roy Soc. London Ser. A, v. 247. 1954, pp. 328-368. MR 16, 696. MR 0067250 (16:696a)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 33A40, 65D20

Retrieve articles in all journals with MSC: 33A40, 65D20

Additional Information

Keywords: Modified Bessel functions, recursive computation, ratios of Bessel functions, bounds on Bessel functions
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society